Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Carol Lynn

Sinemet and low blood pressure

Recommended Posts

Husband 23 years dx with PD and on brand name regular sinemet the whole time.....current dose for many years now is 25/250 every three to four hours as needed......he is also on Mirapex 3 mg/day for many years. The last few weeks have noticed that within 60-90 minutes after first dose of Sinemet of the day there is a critical drop in blood pressure (can be 60/40) with lethargy and brain fog. Why this sudden change? Sinemet the culprit? Suggestions for management? Have been to internist, cardiology and waiting for neuro appt as all have deferred to him saying, "it is the PD meds."

Share this post


Link to post
Share on other sites

First off, I am glad to hear you say that he went to the cardiologist. That was going to be my first recommendation. Well done.

Now you said he was on a dose of sinemet for a long time, but his current dose is 25/250. Is that implying that there was an increase in dose? If so, you can see my reply below. If the meds have stayed the same and this all of a sudden happened, than it probably is not the cause of the sinemet.

As far as the sinemet goes. Sinemet can cause "orthostatic hypotension (OH)", which are fancy words meaning decreased blood pressure. The disease itself can also cause OH. With the disease plus the sinemet added together, this could be part of the problem, or a main contributing factor.

The OH can cause drowsiness, fatigue, and overall tiredness. This could be the cause of the "brain fog" you speak of. It is as if when the "normal" person is very, very tired. Trying to communicate with them is very difficult. This is the same theory.

Also, many people forget that weather can affect the tolerance of people differently. If you are already at low blood pressure stage, hot humid weather can make it worse.

Lastly, make sure he is very careful when getting up from a seated or laying down position. He must do it very slow. If he gets up too fast, it cause a greater drop in blood pressure, which in turn, could cause him to faint and fall.

I hope this helped, please keep me updated.

 

Share this post


Link to post
Share on other sites

Hi Mark,

 

I am having big problems with LBP.  I started having LBP about the same time that I feel my PD (undiagnosed) symptoms first started about 3-4 years before being diagnosed in 2010.  After I started taking the Azilect my BP got lower but I started drinking a lot of water and the dizziness seemed to go away and life was good.  Then when I started commuting to NY a year ago I became very dizzy in the morning commute.  I thought it was the going down into the Hudson tunnel, then going up from the tracks to the subway platforms, and then going down into the subway tunnels and coming up the 68 steps to the street after my last subway ride, could it be?  Sure enough, when I was on vacation 2x this past summer - no commute - no dizziness.  The dizziness gets so bad that I have to lean against the wall and let myself "come too."  I don't black out or things don't get black - thank goodness.  Only rarely do I have the dizziness in the evening commute so I think it must be that darn Azilect.  I switched the Azilect to my bedtime 2 weeks ago and it seems to have gotten better.  I had a drs. appointment Wednesday and she is concerned I will have vivid dreams which can be a problem with me but so far not big enough to take another med.  I take the Azilect and my Sinemet together so I guess I should change that after your above conversation.  

 

Here is what I take:  

 

Morning - 6:00 am 1 sinement; neupro patch 2mg; about 1 hour later with breakfast I take One a Day vitamin, one bio-flex, one 500 mg Tyrosine and 1 PureMSM, 1 Vit. C.  (Just started taking the Tyrosine this past month - no reason other than I read about it.)

 

9:00 a m 1 sinemet; 12:00 pm 1 sinemet; 6:00 pm 1 sinemet; about 1 hour later with dinner I take 1 Bio-Flex, 2,000 iu Vit. D-3, 1,000 mcg Vit B-12, 600-D Caltrate then at 9:00 pm 1 sinemet and one 1mg of Azilect.  

 

All sinemet tablets are 25/100 generic.  Do you think I should take the Azilect at dinner with my other vitamins?  

 

Thank you for your thoughts.  It is much appreciated!!

Share this post


Link to post
Share on other sites

I would separate all over the counter vitamins and other products from your PD meds by at least an hour.

The issue is this, PD, Sinemet, Azilect, and many other PD meds cause orthostatic hypotension. This is where as a person gets up from laying or seated position, or even get up from a crouched or bent over position, they get light headed. This can be exaserbated by caffeine.

It can last anywhere from a few minutes up to an hour.

So, get up slow and you may want to look into getting a cane. It might be your balance may be getting a little off also.

Keep me updated.

Share this post


Link to post
Share on other sites

I would separate all over the counter vitamins and other products from your PD meds by at least an hour.

The issue is this, PD, Sinemet, Azilect, and many other PD meds cause orthostatic hypotension. This is where as a person gets up from laying or seated position, or even get up from a crouched or bent over position, they get light headed. This can be exaserbated by caffeine.

It can last anywhere from a few minutes up to an hour.

So, get up slow and you may want to look into getting a cane. It might be your balance may be getting a little off also.

Keep me updated.

Thank you!!!  At least I have a name to put to it!!!  I do drink 4 cups of coffee before I leave home.  Will have to make a change.  Today I drank  2 cups of water for each of the 3 cups of coffee and it went smoothly. 

Share this post


Link to post
Share on other sites

It would like you are on the right path, but I don't think an extra coffee will hurt every now and then

 

Best of luck!

Share this post


Link to post
Share on other sites

Hi again Mark,

 

I have moved the Azilect to dinner time over a month ago now and it has worked out very well.  I am no longer dizzy on my morning commute.  Yeah!!!!  Another note is that I used to take my Azilect at the same time I took my sinemet in the morning and maybe that was the problem.  But whatever, I am no longer harassed in my morning commute by dizziness.  

 

Now I have another question.  Taking 6 sinemet a day is very rough on me.  I have to carry the sinemet with me along with water on my long commute back and forth to work.  Do you think that if I took sinemet CR then I wouldn't have to take it so many times?  Thank you for your help.  Debbie

Share this post


Link to post
Share on other sites

I always say if it is not broken don't fix it, and if this is the worst of the problems you are lucky. I am just kidding. I think it is a great idea to try the change to the CR version.

I had the same issue, and you end up with yellow powder everywhere. It may take a while for the body to adjust, and you may have to add some of the regular release in there for the first starting weeks, but as an overall increase to quality of life, I think it would be great idea to see if the Dr will change it. I am sure he will.

Hope that helps.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×